Simvastatin (Enlarged testicle)

hi all, I have been to A&E with severe chest pains 3 times recently and am ow awaiting an appointment for an Angiogram. Meantime the consultant has asked my doctor to prescribe statins and an ACE BP lowering tablet. So last Thursday I was prescribed 40mg Simvastatin and 2.5mg Ramipril, and I took them both Thursday on Friday. Friday evening I discovered that my right testicle had swollen to about 3 times normal and was tender so I rang 111 (my surgery was closed) and was told to stop taking the statins and to report to my doctor on Monday. Later after much online research I found that there are a few other cases similar to mine with both Simvastatin and Ramipril - so I was doubly susceptible! In neither case has this side effect been included in the guides that doctors use so has anyone else experienced similar problems because we need to make it more generally know within medical circles.

7 Replies

oldestnewest
  • Salicylate Intolerance can and do cause problems to what you have given above.

  • Hi Bala, Thank you for your reply. I had never heard of Salicylate until you mentioned it so researched it on the web. This site: salicylatesensitivity.com/a...

    proved very informative, and I learned a lot. However, I decided after studying all the salicylate/food relationships that over my 77 years of enjoying most of the foods in the 'high' category that it probably didn't apply in my case. Too much of a co-incidence, though I couldn't find any mention of salicyate in relationship to simvastatin. You obviously know more about this than I do so I haven't closed the book on that.

  • In my student days I used to take Beecheams power for cold! After about 6 months in Nigeria (anti malaria tablet twice a day).

    When I came back to UK, February time, cold! took Beecheams power,

    My face went like the planet of the ape character!

    The comment was allergic to Aspirin.

    since the introduction of Internet I did a lot of research an identified my issues. I am now days very careful in eating fresh fruits and veg!

    During my time with a specialist allergy testing I did not take Zertik (Allergy medication) for one month. I had all sort of swelling, toes, fingers lips, eye lids and any other sensitive parts of the body.

    All under control now.

    When I am asked what am I allergic to and if I say I am allergic to salicylate products, no one understand it. I always say I am allergic to aspirin.

  • thank you Bala.

    I have been on daily 75mg Asprin since my first episode, 8 weeks ago. I don't think my problem is related to that as I am still taking asprin but the swelling is gradually reducing which would not be the case if the source was still present. I have remained on the ramipril and other meds, only stopped the statin.

  • Hi David, soon after being prescribed Simvastatin for high cholesterol by my GP I developed extreme pain in my left knee joint which nothing would alleviate. Through a combination of desperation and agony I considered possible causes, the only thing I could attribute it to was the prescribed medication. To find out I ceased taking the statin, some 48 hrs later the pain had completely gone. Since that time I have been taking Atorvastatin for some four years without any major concerns. From what I read on this site Simvastatin appears to be the starting point for lots of people new to statin medication and many report problems. .... Hope this helps. .....

  • Thank you for your reply, Perraluvs. This morning I visited my GP with my (still) enlarged testicle - no statins for two days. He had heard of no cases of this side effect but agreed to my not taking statins for 2 weeks and seeing what happens. He believes it to be unrelated but is willing to learn. When I next visit I will ask about Atorvastatin. I was talking to a friend who had a heart attack 3 years ago and has been on statins ever since. He had a similar joint problem to you with simvastatin, and they changed his presciption. He is still on statins but his cholesterol is a steady 3.4 which makes wonder why he is still on them. I have a sister-in-law who is a nurse practitioner and experienced enough to write her own prescriptions. She says she is for ever having to deal with patients who experience severe side effects from simverstatin. It is my opinion that it should removed from the market, but I suspect cost is the main force behind it! My wife feels we could control the cholesterol with diet once it is in an acceptable range.

  • David2od and others...

    For those questioning the use of statins, I'd like to suggest you read "Growing Doubt on Statin Drugs — the problem of drug-lifestyle interaction" at the link below.

    I'm cautious about the websites I view and especially those I recommend...I believe this one is credible and the author's approach thoughtful and practical. In addition he is not trying to sell anything! I read all of the Comments (scroll down) as found them mainly helpful and interesting, with some being really funny.

    drjohnm.org/2014/06/growing...

    Please note it's dated 2014, but controversy on the issue preceded 2014 and continues.

    Leilani (Nurse Practitioner, retired)

You may also like...